« back · www.benzo.org.uk »
Hooked on Valium...at 15
Woman Health Magazine,
by Jo Lewis
Suzanne with Chloe & Sam
Suzanne's life descended into chaos after she swallowed an innocent-looking 'sleeping pill' and her mum Pauline could only stand by and watch...
Suzanne Tovey was doing well at school, she loved running and she played the piano. Her mum, Pauline, felt they could 'talk about anything'. But then, when Suzanne was 15 years old, everything changed.
'I just knew something was seriously wrong; says Pauline, 51. 'Suzanne had become aggressive and often had a glazed look in her eyes, I suspected she was taking drugs and confronted her about it but she insisted that nothing was going on.' Finally, months later, Suzanne poured it all out. There was a boyfriend...his name was Richard* and he'd just gone to jail for aggravated burglary. Richard had given her 'tablets' when she'd complained of sleeping problems. Naively, she'd started taking them and now she was addicted to the tranquilliser temazepam. 'I was so upset - it was heartbreaking,' says Pauline. 'She was taking 40mg of temazepam a day, supplied by Richard, and a normal prescribed dose is around 5mg. I had to get her off the tablets, so I took her to see the doctor, who prescribed diazepam (Valium) instead of temazepam. This would keep her more stable and the plan was to reduce her dose gradually. I knew it would take a long time but I was determined to get back the real Suzanne.'
'I didn't really know what was going on and I didn't care,' admits Suzanne. 'I was a zombie.' Very gradually, Suzanne began to cut down the amount of Valium she was taking but found the withdrawal symptoms terrible. 'It was hard to cope with her mood swings and awful to see her in her own horrible little world,' says Pauline.
Just when it seemed things couldn't get worse, Suzanne, then 16, became pregnant from a one-night stand. 'I was very shocked but it made me even more determined to help her,' says Pauline.
Suzanne can't remember feeling anything. 'It didn't register with me. I had no emotional reaction at all.' As Suzanne's pregnancy progressed, the dosage of tranquillisers was reduced. 'It would have been dangerous to withdraw completely as I could have had fits or passed out,' says Suzanne. 'It was as if I'd been on heroin.'
Life was hard for Pauline. 'Some days Suzanne would be calm, on other days she'd be violent. My life went on hold. I worked as a book-keeper from home and found it difficult to keep it all going.' The pregnancy and Chloe's birth in August 1997 were a blur for Suzanne. 'I was out of it. It was like it was happening to a different person.'
Baby Chloe was unaffected by her mum's tranquilliser dependency but it could have caused her muscle damage, feeding and breathing difficulties, facts which Suzanne and Pauline never knew. Suzanne went to live with a new boyfriend but was soon unable to cope. When Chloe was four months old, Pauline took over but saw Suzanne regularly to ensure she was reducing her tranquilliser intake and to let her see Chloe. 'I was the one who got to experience Chloe's first steps and words,' she says. 'Suzanne missed it all. But I made videos of Chloe for her to watch.'
Meanwhile, Suzanne felt so depressed that she consulted another doctor. Unbelievably, he increased her dosage of tranquillisers. Within a month she was worse than ever, 'I was livid,' recalls Pauline. 'We were back to square one.'
With Pauline's support, Suzanne again started withdrawal and the symptoms were horrific. 'I didn't eat anything and slept all the time,' she says, 'I had hallucinations, headaches, I felt as though I was going mad.' Then, in February 1999, Suzanne became pregnant again. It could have been a disaster, especially when she split up with the father, but instead it was the incentive she needed. 'I had one baby I didn't look after and another on the way', she says. 'I realised I needed to change.'
Determined to free herself from tranquillisers, she went to see another doctor, Alan Nye, who helped her to continue to reduce her dose. In August 1999, she came off them completely. Four months later, Sam was born, fit and well. 'I was proud of Suzanne' says Pauline. 'She was well enough to care for both children and be a proper mum at last.'
The family are now looking to the future. Suzanne is living with Pauline and has been off tranquillisers for more than two years. But it's been a struggle to beat her addiction. 'Suzanne suffered withdrawal symptoms for two years after she came off them,' explains Pauline. 'She had panic attacks and was agoraphobic. Now she's able to care for Chloe and Sam herself but she's still up and down.'
'I feel so guilty about the past few years,' admits Suzanne, now 22. 'I'm sad I missed out on so much with Chloe. I want to make it up to her and Mum. I definitely won't go back on tranquillisers. The past few years have been like a terrible dream but I can see a future now.'
Dr Alan Nye, who helped Suzanne withdraw, says: 'Long-term prescription of tranquillisers shouldn't happen at any age. They're only useful if the patient's having a short-term crisis. It was hard for Suzanne, but with the help of her wonderful mum, she did it.'
Tranquillisers in the UK - The Facts...
Around one million people are addicted to tranquillisers in the UK.
In a poll carried out by the NOP Research Group, 28 per cent of those on tranquillisers said they'd been on them for more than 10 years.
In 1988 the government's Committee on the Safety of Medicines recommended to GPs that benzodiazepine tranquillisers (including temazepam, diazepam and lorazepam) should not be prescribed for more than four weeks. After that, patients can become dependent.
What are they used for?
They're prescribed for those with anxiety or sleep disorders. Some are used as sedatives before medical procedures or to treat epilepsy. When used short-term, benzodiazepines are effective, relatively safe and efficient.
How do they work?
The drugs stop receptors in the brain receiving stress-causing messages, which makes the patient feel calmer. But the effect is only short-term as the brain naturally rebalances.
Is it safe to take them during pregnancy?
Benzodiazepines taken by a pregnant woman can affect the unborn baby. Developing and newborn babies may still have the drug in their bodies two or three weeks after birth. This causes 'floppy infant syndrome'. Symptoms are poor muscle tone and difficulties in breathing. Infants may also develop delayed withdrawal symptoms with irritability, crying and feeding difficulties.
What are the side-effects?
They can cause short-term memory impairment, confusion, and behavioural changes. Long-term use can cause depression, epileptic fits, stomach disorders, irregular blood pressure, loss of vision or memory, insomnia, muscle problems and hallucinations. Withdrawal symptoms include anxiety and insomnia, tremors, agitation, convulsions, diarrhoea, cramps, vomiting and mental impairment. Abrupt withdrawal from long-term use can cause the patient psychosis and seizures.
Useful links & numbers
benzo.org.uk: Up-to-date information, research and links.
CITA: Counselling and Involuntary Tranquilliser Addiction, 0151 932 0102.
HIT: drug helpline, 08709 909702.
Tranx: Self-Help Group: 01457 876355.
National Drugs Helpline: call 24-hour helpline, 0800 776600.
ADFAM: if a family member or friend is having drug problems, 020 7928 8898.
Lifeline: drug information and advice, 0161 8392054.
Beat The Benzos Campaign: or call 020 8743 3456 (London & Central), 01457 876355 (North West), 01457 876355, (North East) 01670 504155.
* name has been changed.
« back · top · www.benzo.org.uk »